Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 404, NWS Des Moines, IA

August 26, 2004Cerro Gordo County, Hancock County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2004, 4:46 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2004, 4:46 PM CDT (21:46 UTC)
Expired
Aug 26, 2004, 5:45 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Cerro Gordo County, IA, Hancock County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:00 PM CDTHAIL 4.25Kanawha, IADELAYED REPORT OF SOFTBALL TO 5 1/2 INCH HAIL...VEHICLE AND HOME DAMAGE.
Aug 26, 5:13 PM CDTHAIL 0.885 Ssw Ventura, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 262146
SVRDMX
IAC033-081-262245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY
  HANCOCK COUNTY IN NORTH CENTRAL IOWA

* UNTIL 545 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KLEMME...OR ABOUT 21 MILES SOUTHWEST OF
  MASON CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTHEAST OF VENTURA AROUND 500 PM CDT...
  NEAR CLEAR LAKE AROUND 510 PM CDT...
  NEAR MASON CITY MUNICIPAL AIRPORT AROUND 515 PM CDT...
  NEAR MASON CITY AROUND 530 PM CDT AND
  NEAR ROCK FALLS AROUND 545 PM CDT.

DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR IOWA.

LAT...LON 4323 9397 4292 9398 4292 9305 4325 9306

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 26, 2:53 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU AUG 26 2004

.SHORT TERM...TNGT THRU SUN
MAIN FOCUS OBVIOUSLY TSTM TRENDS TNGT IN TERMS OF SVR AND HVY RAIN.
SITUATION LOOKS QUITE VOLATILE IN TERMS OF ENERGY AND SHEAR.
ALTHOUGH NO SGFNT SHRT WV OR KICKER NOTED UPSTREAM IN WV
IMAGERY...STG 100+ KT JET APCHG SIOUXLAND AREA WHICH WL ENHANCE
SHEAR AND EVENTUALLY BRING RIGHT ENTRANCE RGN INTO PLAY OVNGT.  19Z
SFC ANLYS SHOWS IMPRESSIVE LOW LVL THETA-E RDG INTO HEART OF FA WITH
FNTL BNDRY STRETCHING ACRS NWRN AND NRN IA.  WRMFNT ALSO NOTED TIED
INTO SUBTLE TRIPLE POINT FM INVOF KMCW SEWD INTO SWRN IL.  CU AREA
DVLPG ALG KDNS-KFOD-KFKA LN LOOKS TO BE INITIATION AREA NR FNT.
MLCAPES ALREADY 2000-3500 J/KG ACRS FA.  MLCINS STILL AOA 50 HWVR SO
THOSE MLCAPES WL LIKELY GROW EVEN LRGR BEFORE CAP BREAKS IN A FEW
HRS.  0-6KM SHEAR AOA 45 KTS SO XPC RAPID SUPERCELL DVLPMT ONCE
STORMS GO.  SHALLOW SHEAR STG AND ORIENTED FAVORABLY TOO SO ALL
MODES OF CONVECTION AND SVR WX POSSIBLE ALTHOUGH TORNADO THREAT MAY
NOT BE THE GREATEST UNLESS WE CAN GET THE NOSE OF 0-3KM CAPES AND
LOWER LFCS OVR MO FARTHER NWD.  EVENT WL LIKELY GO INTO SGFNT MCS
TNGT WITH CURRENT 4000-6000 MUCAPES FEED FED BY STG LOW LVL JET INTO
BNDRY...SPCLLY ERN PTNS.  HVY RAIN LIKELY AFT SVR THREAT EVOLVES AS
FNTL MOVMT QUITE SLOW WITH STG LOW LVL MSTR TRANSPORT INTO BNDRY
WITH DEEP WARM CLD LYR.  MEAN LYR WND NRLY PARALLEL TO FNT WITH
CORFIDI VECTORS WEAK SLY...SO WL COULD SEE TRAINING JUST AHD OF
BNDRY FOR EXTENDED PD.  THUS WL MENTION BOTH SVR AND HVY RAIN
WORDING IN ZNS.

QUESTION BY TMRW TURNS TO HOW MUCH POST FNTL PCPN WE WILL SEE.  MDLS
NOW FASTER PUSHING SYS AWAY SO THREAT WL NOT LINGER AS MUCH AS
PREVIOUSLY XPCD.  ETA NOW SHOWING SIGNS OF MID LVL QG FORCING LIKE
PAST GFS RUNS...MAINLY FRONTOGENETICAL...SO WL GO WITH POPS AND EVEN
LIKELY WORDING FRI DMSHG TO CHCS SERN PTNS FRI OVNGT.  RMNDR OF FCST
DRY BUT THETA-E ADVCTN QUITE STG SUN AFTN AND WILL HAVE TO BE
WATCHED.  FCST SOUNDINGS SUGGEST GFS MOS NUMBERS TOO WRM FRI WITH
CLDS AND POSSIBLE PCPN SO STAYED CLOSER TO ETA.  SOUNDINGS SUGGEST
COOLER ETA MOS NUMBERS SAT AS WELL.  STAYED AT OR JUST BLO
COMPROMISE FOR MINS CONSIDERING PAST PERFORMANCE IN RECENT COOL PDS.

.LONG TERM...SUN NGT THRU THU
OUTSIDE OF CANADIAN...MOST MDLS AND ENSEMBLES IN GOOD AGREEMENT WITH
IA WX THRU PD WHICH LOOKS DRY WITH AT OR JUST ABV NML TEMPS.  UPR
LVL RDG BUILDS INTO...AND THEN TRAVERSES CNTRL CONUS TWRD ERN U.S.
BY THU.  NIL FORCING OR BNDRYS INVOF.  TEMPS ONLY QUESTION.
ENSEMBLE SPREAD LOW SO HAVE DECENT CONFIDENCE IN GUIDANCE...BUT WL
LEAN TWRD HIGHER END WED AND THU WHEN RTRN FLOW LOOKS STGR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL
Hazardous weather outlook, Aug 26, 3:35 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 26 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
335 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF HIGHWAY
34 TO THE MINNESOTA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF AN ADVANCING
COLD FRONT.  THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND
AND LARGE HAIL ALONG WITH TORRENTIAL RAIN.  THERE IS STILL A THREAT
FOR TORNADOES AS WELL.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS
BETWEEN 4 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY BUT NO
SEVERE WEATHER IS EXPECTED.  LOCALLY HEAVY RAINFALL WILL OCCUR WITH
A FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS EVENING.

IAZ074-075-081>086-092>097-271100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE-
335 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
34 TO THE MISSOURI STATE LINE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT OVER NORTHERN MISSOURI IS LIFTING NORTH.  SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT BUT ANY SEVERE STORMS
SHOULD OCCUR EAST OF CENTRAL IOWA.  SCATTERED THUNDERSTORMS WILL
THEN DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT LATE THIS
EVENING.  THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND
LARGE HAIL.  TORRENTIAL RAINFALL MAY PRODUCE LOCALIZED FLASH
FLOODING.  THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 8 PM
AND 2 AM FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY.  A COUPLE
STORMS FRIDAY EVENING MAY PRODUCE DAMAGING WIND AND MARGINALLY
SEVERE HAIL.  LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE LATE THIS EVENING AND AGAIN FRIDAY
EVENING.

FAB

In the hours before

Local storm report, Aug 26, 4:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             KANAWHA                 42.93N 93.79W
08/26/2004  0.75 INCH        HANCOCK            IA   CO-OP OBSERVER

0410 PM     HAIL             HARDY                   42.81N 94.05W
08/26/2004  0.75 INCH        HUMBOLDT           IA   AMATEUR RADIO

&&

ST
Local storm report, Aug 26, 4:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             GILMORE CITY            42.73N 94.46W
08/26/2004  1.75 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

&&

ST
Local storm report, Aug 26, 4:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             GILMORE CITY            42.73N 94.46W
08/26/2004  2.75 INCH        POCAHONTAS         IA   TRAINED SPOTTER

0421 PM     HAIL             3 W GILMORE CITY        42.73N 94.52W
08/26/2004  1.50 INCH        POCAHONTAS         IA   TRAINED SPOTTER

&&

ST
Local storm report, Aug 26, 4:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             KANAWHA                 42.93N 93.79W
08/26/2004  3.00 INCH        HANCOCK            IA   CO-OP OBSERVER

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:53 PM CDTSevere Thunderstorm WarningDMXHancock52 min
Aug 26, 3:57 PM CDTTornado WarningDMXPocahontas48 min
Aug 26, 4:07 PM CDTSevere Thunderstorm WarningDMXHumboldt53 min
Aug 26, 4:19 PM CDTSevere Thunderstorm WarningDMXWright41 min
Aug 26, 4:48 PM CDTTornado WarningDMXHumboldt42 min
Aug 26, 5:04 PM CDTTornado WarningDMXWright41 min
Aug 26, 5:46 PM CDTTornado WarningDMXWright29 min
Aug 26, 6:37 PM CDTSevere Thunderstorm WarningDMXSac53 min
Aug 26, 6:41 PM CDTTornado WarningDMXCrawford49 min
Aug 26, 6:42 PM CDTSevere Thunderstorm WarningDMXGreene48 min
Aug 26, 6:52 PM CDTTornado WarningDMXTaylor53 min
Aug 26, 6:54 PM CDTTornado WarningDMXGreene51 min
Aug 26, 6:55 PM CDTTornado WarningDMXSac50 min
Aug 26, 6:56 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.